Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2014, 3:43 PM CDT for Greenwood County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2014, 3:43 PM CDT (20:43 UTC)
- Expired
- May 22, 2014, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -404 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:26 PM CDT, 17 minutes earlier.
Area forecast discussion, May 22, 3:26 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT THU MAY 22 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 325 PM CDT THU MAY 22 2014 LATE AFTERNOON/EARLY THIS EVENING PERSISTENT CONVECTION FROM EARLIER THIS MORNING WENT UPSCALE ALONG THE ASSOCIATED OUTFLOW ACROSS THE FLINT HILLS EARLY THIS AFTERNOON. INTERSECTION OF STORM ON MESOSCALE OUTLFLOW AND THE SYNOPTIC STATIONARY FRONT APPARENTLY PRODUCED BRIEF ROPE TORNADO EAST OF ROSALIA NEAR GREENWOOD/BUTLER COUNTY LINE. SPC MESO DATA SHOWED MLCAPE OF 1500-2000 J/KG WITH SOME LOW LEVEL CAPE AIDING INITIAL UPDRAFTS. THIS CONVECTION WAS ASSOCIATED WITH RESIDUAL WEAK MESO VORT AND SHOULD CONTINUE TO FOSTER STORMS IN THE WARM/UNSTABLE AIRMASS INTO THE EARLY EVENING ACROSS SOUTHEAST KANSAS AND THE FLINT HILLS. LATER TONIGHT THROUGH SUNDAY ADDITIONAL CONVECTION IS EXPECTED ACROSS THE HIGH PLAINS WHICH MAY SUPPORT A COUPLE COMPLEX OF STORMS OVERNIGHT. WEAK STEERING FLOW WILL MAKE IT A BIT DIFFICULT TO PORTEND WHERE CONVECTION MAY IMPACT THE FORECAST AREA. HOWEVER WILL SHOW A GENERAL UPTWEAK WITH MODEST POPS OVERNIGHT ACROSS THE ENTIRE AREA. THE SHORT TERM MODELS ARE SOMEWHAT MORE IN AGREEMENT WITH A SIGNAL FOR ORGANIZED CONVECTION TO AFFECT MUCH OF THE AREA LATE FRIDAY INTO EARLY SATURDAY...AND WILL SHOW RELATIVELY HIGHER POPS IN THESE TIME PERIODS. OTHERWISE...WITH LITTLE OR NO CAPPING THROUGH SATURDAY...CHANCES FOR CONVECTION WILL REMAIN IN THE FORECAST ALONG THE QUASI-STATIONARY FRONT. THIS FRONT WILL WEAKEN AS IT SHIFTS NORTH DURING SUNDAY WITH INCREASING SOUTHERLY FLOW ACROSS THE AREA. FOCUS FOR MORE ORGANIZED CONVECTION SHOULD BE SITUATED ACROSS WESTERN KANSAS DURING THE AFTERNOON., HOWEVER AS A SHORTWAVE EJECTS OUT ACROSS THE AREA INTO SUNDAY NIGHT...BETTER CHANCES FOR CONVECTION SHOULD AGAIN TRANSLATE EAST ACROSS MUCH OF THE AREA. TEMPERATURES WILL REMAIN A LITTLE BIT ABOVE SEASONAL CLIMO THOUGH NOT NEARLY AS HOT AS RECENT DAYS. DARMOFAL .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 325 PM CDT THU MAY 22 2014 THE MAIN CHALLENGE IS THE HANDLING OF THE REMNANT CLOSED UPPER LOW ACROSS THE PLAINS THROUGH EARLY NEXT WEEK. THE ECMWF HOLDS ON TO THIS A BIT LONGER WHICH WOULD LINGER PRECIP/CONVECTIVE CHANCES ACROSS SOUTHEAST KANSAS. FOR NOW WILL MAKE LITTLE CHANGE TO THE GOING FORECAST. KED && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1230 PM CDT THU MAY 22 2014 A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THIS LINE WAS MOVING SLOWLY EASTWARD ACROSS THE AREA AND WILL IMPACT KICT BETWEEN 1830Z AND 1915Z WITH TRANSIENT MVFR CIGS OR LOWER BRIEFLY POSSIBLE. AN OUTFLOW BOUNDARY WAS ALSO MOVING SOUTH ACROSS SOUTHEAST KANSAS AND MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION DURING THE AFTERNOON HOURS POSSIBLY IMPACTING KCNU. WE'RE EXPECTING A LULL IN THE ACTIVITY BEHIND THIS LINE BEFORE ADDITIONAL SHOWERS AND THUNDERSTORMS APPROACH FROM THE HIGH PLAINS AFTER 04-05Z. UNCERTAINTY REMAINS IN HOW FAR EAST THE STORMS WILL SURVIVE BEFORE DIMINISHING AFTER 07-09Z. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 82 65 81 / 40 50 60 50 HUTCHINSON 64 80 64 81 / 50 50 60 50 NEWTON 64 80 64 80 / 40 50 60 60 ELDORADO 64 80 64 80 / 40 50 60 60 WINFIELD-KWLD 66 83 65 82 / 40 50 50 50 RUSSELL 62 78 62 81 / 40 40 60 50 GREAT BEND 63 78 63 80 / 50 40 60 50 SALINA 63 80 64 81 / 40 40 60 50 MCPHERSON 64 80 64 80 / 40 50 60 50 COFFEYVILLE 67 83 66 83 / 40 40 40 50 CHANUTE 65 81 65 81 / 40 40 40 50 IOLA 64 80 65 80 / 50 40 40 60 PARSONS-KPPF 66 83 65 82 / 40 40 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 22, 11:00 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1100 AM CDT THU MAY 22 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1100 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO MARGINALLY SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON CONTINUING INTO THE OVERNIGHT HOURS. THE BEST CHANCE FOR STORMS WILL BE MAINLY WEST OF THE KANSAS TURNPIKE AND NORTH OF HIGHWAY 54. THE MAIN CONCERN WILL BE QUARTER SIZED HAIL AND ISOLATED WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SUMMER LIKE WEATHER PATTERN WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS FOR FRIDAY THROUGH TUESDAY...WITH THE CHANCES OF STORMS INCREASING THROUGHOUT THE WEEKEND. ISOLATED TO SCATTERED STORMS WITH SMALL HAIL AND GUSTY WINDS ARE LIKELY THROUGHOUT THE PERIOD. HOWEVER STRONG STORMS...AND A FEW SEVERE STORMS WILL ALSO OCCUR AT SOME POINT DURING THIS PERIOD. THE SLOW MOVING NATURE TO THE STORMS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 22, 2:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL CASSODAY 38.04N 96.64W
05/22/2014 M1.75 INCH BUTLER KS PUBLIC
&&
MWMSpecial weather statement, May 22, 2:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 PM CDT THU MAY 22 2014 KSZ069-070-222030- BUTLER-GREENWOOD- 254 PM CDT THU MAY 22 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... WESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS... * UNTIL 330 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF EUREKA...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF WESTERN GREENWOOD COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3803 9634 3762 9637 3776 9662 3794 9659 TIME...MOT...LOC 1954Z 278DEG 9KT 3784 9648 MCGUIRE
Local storm report, May 22, 3:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 13 ENE EL DORADO 37.89N 96.64W
05/22/2014 BUTLER KS EMERGENCY MNGR
MULTIPLE REPORTS OF ROPE TORNADO BY PUBLIC. RELAYED BY EM
VIA 800 MHZ
&&
SMFLocal storm report, May 22, 3:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 16 ENE EL DORADO 37.91N 96.59W
05/22/2014 E60 MPH BUTLER KS PUBLIC
RELAYED BY GREENWOOD EM
&&
SMFSpecial weather statement, May 22, 3:28 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU MAY 22 2014
KSZ093-222100-
COWLEY-
328 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GEUDA SPRINGS...OR
10 MILES SOUTHWEST OF WINFIELD...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...ARKANSAS CITY AND STROTHER FIELD AIRPORT.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3707 9715 3727 9714 3728 9684 3705 9685
3704 9715
TIME...MOT...LOC 2028Z 280DEG 13KT 3719 9711
MCGUIRELocal storm report, May 22, 3:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 W EUREKA 37.82N 96.38W
05/22/2014 E0.75 INCH GREENWOOD KS EMERGENCY MNGR
&&
SMFThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:17 AM CDT | Special Weather Statement | ICT | Russell | 28 min |
| May 22, 1:28 AM CDT | Special Weather Statement | ICT | Russell | 32 min |
| May 22, 1:53 AM CDT | Special Weather Statement | ICT | Lincoln | 22 min |
| May 22, 2:22 AM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| May 22, 1:54 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 22, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 44 min |
| May 22, 2:54 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| May 22, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 22, 3:28 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 22, 4:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 42 min |
| May 22, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 40 min |
| May 22, 4:07 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| May 22, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 64 min |
| May 22, 4:28 PM CDT | Special Weather Statement | ICT | Allen | 32 min |
| May 22, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 65 min |
| May 22, 5:00 PM CDT | Special Weather Statement | ICT | Neosho | 30 min |
| May 22, 5:19 PM CDT | Special Weather Statement | ICT | Allen | 26 min |
| May 22, 5:40 PM CDT | Special Weather Statement | ICT | Neosho | 35 min |
| May 22, 6:13 PM CDT | Special Weather Statement | ICT | Montgomery | 47 min |
| May 22, 6:29 PM CDT | Special Weather Statement | ICT | Harper | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.